Georgia, 2002

Ice Storm in Georgia, December 4 to 5, 2002

December 4 to 5, 2002 · NWS FFC · 18 events in 18 counties and zones

A wedge of cold air from the northeast and a strong upper-level disturbance with ample Gulf moisture combined to bring the north central, northeast, and east central portions of Georgia a minor ice storm. The area affected by the ice was generally northeast of a line from Blue Ridge, to Atlanta, to Athens, to Washington.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A wedge of cold air from the northeast and a strong upper-level disturbance with ample Gulf moisture combined to bring the north central, northeast, and east central portions of Georgia a minor ice storm. The area affected by the ice was generally northeast of a line from Blue Ridge, to Atlanta, to Athens, to Washington. Warm ground temperatures and surface temperatures of only 31 to 32 across the ice storm area prevented any major problems from occurring. Thus, ice accumulations were minimal with accumulations generally around 1/4 inch. Problems caused by the ice were minimal as well, with just a scattering of power outages caused by small tree limbs falling on power lines. The warm ground temperatures kept ice from forming on roads and bridges for the most part, although isolated patches of ice formed on bridges and overpasses in some northeastern counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Dec 4, 9:39 AM EST, 4 hours 21 minutes earlier.

Area forecast discussion, Dec 4, 9:39 AM EST, 4 hours 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
900 AM EST WED DEC 4 2002

.CURRENT... WEDGE BUILDING IN WITH OVERRUNNING MIXED PRECIP NORTH OF
I-20. SLEET BEING REPORTED LUMPKIN, ELBERT,MADISON COUNTIES AND
NORTHEAST. WILL SEE AN INITIAL BURST OF NON ACCUMULATING IP, THEN
RAIN NEAR ATL TO R-/ZR- AHN AND NE. ONSET OF ACCUMULATIONS TO BE
LATE AFTERNOON AND THIS MAINLY ABOVE GROUND SURFACES DUE TO
ANTECEDENT WARM GROUND.

LOWERING TEMPERATURES THIS AFTERNOON DUE TO EVAPORATIVE COOLING.

.ATL WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

.
Hazardous weather outlook, Dec 4, 6:00 AM EST, 8 hours before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-041700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
600 AM EST WED DEC 4 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

AN ICE STORM WARNING HAS BEEN POSTED FOR PARTS OF NORTH GEORGIA FOR
TODAY AND TONIGHT. SIGNIFICANT ICE ACCUMULATIONS ARE POSSIBLE...
MAINLY EAST AND NORTH OF A LINE FROM BLUE RIDGE TO ATLANTA TO
CRAWFORDVILLE.

.SYNOPSIS...
ARCTIC HIGH PRESSURE ALONG THE EAST COAST WILL PUSH A WEDGE OF COLD
AIR DOWN THE EASTERN SLOPES OF THE APPALACHIANS INTO NORTH GEORGIA
TODAY. AT THE SAME TIME...LOW PRESSURE MOVING OUT OF TEXAS WILL
SPREAD MOISTURE NORTHEASTWARD ACROSS GEORGIA.

FOR FURTHER DETAILS...SEE OR LISTEN TO THE ICE STORM WARNING ISSUED
BY OUR OFFICE.

.FOR SPOTTERS...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

.DAY TWO THROUGH DAY SEVEN...THURSDAY THROUGH TUESDAY

ICY CONDITIONS MAY LINGER IN PORTIONS OF NORTH GEORGIA INTO THURSDAY
MORNING. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED FRIDAY THORUGH
TUESDAY
.
&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/FFC.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 ice storm. Local standard time, as filed.

Ice Storm, Banks

When
December 4, 2:00 PM EST to December 5, 12:50 AM EST
Where
Banks forecast zone
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
34.354, -83.497 (the zone’s center; the record gives no point)

Ice Storm, Barrow

When
December 4, 2:00 PM EST to December 5, 12:50 AM EST
Where
Barrow forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
33.993, -83.713 (the zone’s center; the record gives no point)

Ice Storm, Cherokee

When
December 4, 2:00 PM EST to December 5, 12:50 AM EST
Where
Cherokee forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
34.244, -84.476 (the zone’s center; the record gives no point)

Ice Storm, Clarke

When
December 4, 2:00 PM EST to December 5, 12:50 AM EST
Where
Clarke forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
33.951, -83.367 (the zone’s center; the record gives no point)

Ice Storm, Cobb

When
December 4, 2:00 PM EST to December 5, 12:50 AM EST
Where
Cobb forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
33.942, -84.577 (the zone’s center; the record gives no point)

Ice Storm, Dawson

When
December 4, 2:00 PM EST to December 5, 12:50 AM EST
Where
Dawson forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
34.444, -84.171 (the zone’s center; the record gives no point)

Ice Storm, De Kalb

When
December 4, 2:00 PM EST to December 5, 12:50 AM EST
Where
De Kalb forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
33.772, -84.226 (the zone’s center; the record gives no point)

Ice Storm, Greene

When
December 4, 2:00 PM EST to December 5, 12:50 AM EST
Where
Greene forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
33.579, -83.167 (the zone’s center; the record gives no point)

Ice Storm, Gwinnett

When
December 4, 2:00 PM EST to December 5, 12:50 AM EST
Where
Gwinnett forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
33.962, -84.024 (the zone’s center; the record gives no point)

Ice Storm, Hall

When
December 4, 2:00 PM EST to December 5, 12:50 AM EST
Where
Hall forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
34.317, -83.820 (the zone’s center; the record gives no point)

Ice Storm, Lumpkin

When
December 4, 2:00 PM EST to December 5, 12:50 AM EST
Where
Lumpkin forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
34.572, -84.003 (the zone’s center; the record gives no point)

Ice Storm, Madison

When
December 4, 2:00 PM EST to December 5, 12:50 AM EST
Where
Madison forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
34.128, -83.209 (the zone’s center; the record gives no point)

Ice Storm, Oglethorpe

When
December 4, 2:00 PM EST to December 5, 12:50 AM EST
Where
Oglethorpe forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
33.881, -83.081 (the zone’s center; the record gives no point)

Ice Storm, Rockdale

When
December 4, 2:00 PM EST to December 5, 12:50 AM EST
Where
Rockdale forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
33.654, -84.027 (the zone’s center; the record gives no point)

Ice Storm, Taliaferro

When
December 4, 2:00 PM EST to December 5, 12:50 AM EST
Where
Taliaferro forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
33.566, -82.879 (the zone’s center; the record gives no point)

Ice Storm, Walton

When
December 4, 2:00 PM EST to December 5, 12:50 AM EST
Where
Walton forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
33.782, -83.734 (the zone’s center; the record gives no point)

Ice Storm, White

When
December 4, 2:00 PM EST to December 5, 12:50 AM EST
Where
White forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
34.646, -83.747 (the zone’s center; the record gives no point)

Ice Storm, Wilkes

When
December 4, 2:00 PM EST to December 5, 12:50 AM EST
Where
Wilkes forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
33.782, -82.743 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2002Every state in 2002This day in weather historyWarnings in Georgia, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5326319, 5326320, 5326321, 5326322, 5326323, 5326324, 5326325, 5326326, 5326327, 5326328, 5326329, 5326330, 5326331, 5326332, 5326333, 5326334, 5326335, 5326336.